Much like self-tanners, bronzers, and tanning beds are popular in certain parts of the world, in other parts of the world people are looking to achieve the opposite effect. Instead of a dark tan, they are hoping to obtain a uniform porcelain complexion.
While this can be done with make-up to a certain extent, there will always be a market for a more permanent way to whiten the complexion all over. Some companies claim that they can provide a solution through systemic medical intervention – a.k.a. skin-whitening pills.
If you are raising an eyebrow at this notion, you’re not alone. As with any type of medicine, skin-whitening pills contain risks. One of those risks is side effects – some of them quite unpleasant.
Here are the five most common side effects you should be aware of.
Not all skin-whitening treatments are created equal, and unfortunately many treatments are unregistered and unregulated. It is these unregulated pills which are most likely to make their users sick.
People using unregulated and unsafe pills have reported symptoms such as headaches, nausea, vomiting, lightheadedness, diarrhea, constipation, insomnia, and excessive sleepiness.
Needless to say, if you’ve started taking skin-whitening pills and you’re concerned that you aren’t feeling well, you should stop taking them immediately. This is true of any medication, from over-the-counter headache pills to physician-prescribed treatments.
If you recognize any of those symptoms in yourself, contact a doctor and let them know what’s going on.
2. Hormonal disruption
Your skin’s pigment comes from melanin. To put it simply, the more melanin you have, the darker your skin will be.
Since melanin is such an integral part of your body’s systems, attempting to disrupt melanin production can throw many things out of whack, including your body’s hormone levels.
Many users of skin-whitening pills report not only drastic hormonal changes, but also that the function of their skin becomes entirely compromised. Remember that skin is there to protect you, regardless of what color it is, and keeping it healthy is important.
3. Allergic reactions
Any medication has the potential to cause an allergic reaction, and skin-whitening pills are no exception. Allergic reactions can present in several different ways, but the most common symptoms are rashes, hives, itching, and in some severe cases swelling of the mouth, tongue, or throat.
Allergic reactions, especially those affecting your ability to breathe, are to be considered an emergency, and require immediate help. If you are taking a new medication, it’s important to watch yourself for any sign of allergy.
4. Liver damage
Many medications, including skin-whitening pills, are metabolized by your liver. Your liver filters your blood, and when too much medication gets into your bloodstream, your liver can become overworked or even damaged by the increased workload.
Some pills carry an unregulated amount of their active ingredient, and in some cases, the concentration of the medication varies from pill to pill. This means that even if you think you’re taking the medication on an appropriate schedule, you may be getting more than you realize.
Liver damage is obviously a very serious condition. All unregulated medication could potentially harm your liver, and consumers should be aware of this risk.
This one may sound like a scare tactic, but the truth is that some of these medications include ingredients which are known carcinogens, otherwise known as cancer-causing agents. For instance, the ingredient hydroquinone is thought to be carcinogenic, so much so that it has been banned completely in several countries.
Please read all labels, and look to see if this harmful ingredient is in any of the medications you’re taking or considering taking.
The skin tone you want is probably within reach. There are many cosmetic and skincare treatments on the market which will either darken, lighten, or color-correct skin of every shade. Some are considered perfectly safe, while others are potentially dangerous.
The bottom line is that your health shouldn’t be risked. Do your research and check with your doctor if you have concerns about certain products.